Iowa, 2005

High Wind in Iowa, March 10, 2005

March 10, 2005 · NWS FSD · 11 events in 11 counties and zones

Sustained winds of 40 to 45 mph with gusts around 60 mph persisted from late morning until late afternoon. The winds caused widespread tree damage with branches and smaller tree debris broken off.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sustained winds of 40 to 45 mph with gusts around 60 mph persisted from late morning until late afternoon. The winds caused widespread tree damage with branches and smaller tree debris broken off. There were also reports of power lines down and resulting power outages in the Sioux City and Spencer areas. There was damage to shingles and gutters on numerous homes. The roof of a shopping mall was damaged at Spencer, and the roof of an auto parts building was damaged at Sioux City. A semi truck was blown off U.S. Highway 75 near Merrill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 3:20 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 10, 3:20 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CST THU MAR 10 2005

.DISCUSSION...
NEXT COLD FRONT WILL BE MOVING SOUTH OVER CWA LATE THIS MORNING THRU
MID AFTERNOON. NW WINDS WILL START TO PICK UP AGAIN THIS MORNING
WITH GRADIENT THEN AS COLD FRONT MOVES THRU INCREASE SOME MORE. FOR
NOW LOOK LIKE WINDS WILL STAY BELOW WIND ADVISORY LIMITS. WILL HAVE
TO WATCH FOR A BRIEF TIME EARLY AFTERNOON...ESPECIALLY ALONG BUFFALO
RIDGE. DRY EARLY THIS MORNING BUT AS FRONT MOVES THRU COULD BE SOME
SCATTERED FLURRIES OR SPRINKLES. IN SW MINNESOTA A LITTLE BETTER
LIFT AND MOISTURE SO A BETTER CHANCE OF SNOW SHOWERS. SOME LOCATIONS
COULD PICK UP A TENTH OR TWO OF SNOW. GOOD MIXING AGAIN TODAY SO
TEMPS ABOVE NORMAL. WEAK HIGH DROPS IN BEHIND FRONT LATE AFTERNOON
AND EVENING AND SHOULD END PCP. LATE TONIGHT SFC LOW DEVELOPS OVER
CNTRL SD WITH A LOW POP CHANCE OF LIGHT SNOW OVER CWA. 850 TO 700 MB
TEMPS WILL BE WARMING OVER SW PARTS ENOUGH THAT THERE COULD BE SOME
LIGHT FRZG RAIN MIXED WITH THE SNOW. SATURDAY MRNG AS LOW MOVES SE
WARMER AIR WILL SPREAD ALONG SOUTH DAKOTA BORDER TO NEAR SIOUX CITY.
CHANCE FRZG RAIN AND SNOW FM NEAR CHAMBERLAIN TO SIOUX CITY EARLY
MRNG WITH RAIN AND SNOW MID MRNG. CHC OF LIGHT SNOW OVER REST OF
CWA. ANY SNOW ACCUMULATION SHOULD BE A QUARTER INCH OR LESS. WEAK
HIGH OVER CWA SATURDAY NOON AND SATURDAY NIGHT AND WENT DRY. NW
WINDS DO PICK UP AGAIN ON SATURDAY AND WILL KEEP TEMPS NORMAL TO A
LITTLE BELOW. ON SUNDAY WEAK UPPER WAVE MOVES SOUTH OVER AREA AND
KEPT SCATTERED FLURRIES IN NRN AREAS WITH BELOW NORMAL TEMPS. GFS
SHOWING WEAK SFC LOW DROPS SOUTH OVER MINNESOTA ON SUNDAY NIGHT AND
MONDAY BUT NOT MUCH UPPER SUPPORT SO WENT DRY. TEMPS STAYING BELOW
NORMAL.

NO CHANGES TO EXTENDED WITH MODELS CONTINUE TO SHOW SOMETHING FOR
MID WEEK. QUESTION IS HOW FAR NORTH IT WILL GET.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Mar 10, 4:49 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0449 AM CST THU MAR 10 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0449 AM CST THU MAR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING WEST
OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. WINDS GUSTS OF 50
TO 55 MPH ARE POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON.
OVER THE REST OF THE AREA...EAST OF THE JAMES RIVER...WINDS WILL
BECOME NORTHWEST AN INCREASE TO 25 TO 35 MPH THIS MORNING WITH
GUSTS TO NEAR 45 MPH BY LATE MORNING INTO THIS AFTERNOON.

THE STRONG WINDS ARE EXPECTED TO BE DECREASE THIS EVENING AND
AFTER MIDNIGHT BE DOWN TO 10 TO 20 MPH.

FIRE DANGER...
VERY STRONG NORTHWEST WINDS AND DRY VEGETATION WILL PRODUCE A
VERY HIGH FIRE DANGER INDEX THIS AFTERNOON IN BRULE...CHARLES MIX
AND GREGORY COUNTIES OF SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Buena Vista

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Buena Vista forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

High Wind, Cherokee

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Cherokee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

High Wind, Clay

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Clay forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

High Wind, Dickinson

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Dickinson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

High Wind, Ida

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Ida forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

High Wind, Lyon

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Lyon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

High Wind, O'Brien

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
O'Brien forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

High Wind, Osceola

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Osceola forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

High Wind, Plymouth

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

High Wind, Sioux

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Sioux forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

High Wind, Woodbury

When
March 10, 10:00 AM CST to 5:30 PM CST
Where
Woodbury forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445067, 5445068, 5445069, 5445070, 5445071, 5445072, 5445073, 5445074, 5445075, 5445076, 5445077.